Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 47, NWS Marquette, MI

July 21, 20024 counties in Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 21, 2002, 3:28 PM CDT for 4 counties in Michigan. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2002, 3:28 PM CDT (20:28 UTC)
Expired
Jul 21, 2002, 4:30 PM CDT
In force
62 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Gogebic County, MI, Houghton County, MI, Iron County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 117 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:33 PM CDTThunderstorm Wind 65 EBruce Crossing, MISix trees were blown down along highway U.S. 45.
Jul 21, 3:43 PM CDTThunderstorm Wind 65 EKenton, MIFourteen trees were blown down along the roadway.
Jul 21, 4:03 PM CDTThunderstorm Wind 55 EWatersmeet, MIA ten inch diameter tree branch was broken off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 2:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.5 hours before the alert went out and 384 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WUUS53 KMQT 212028
SVRMQT
MIC053-061-071-131-212130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
328 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONTONAGON COUNTY IN WESTERN UPPER MICHIGAN
  IRON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN
  HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN
  GOGEBIC COUNTY IN WESTERN UPPER MICHIGAN

* UNTIL 430 PM CDT (530 PM EDT)

* AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF WATERSMEET...OR ABOUT 37 MILES
  EAST OF IRONWOOD. THE STORM WAS MOVING EAST AT 35 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATERSMEET...PAULDING AT 445 PM EDT
  TAMARACK LAKE AT 355 PM CDT
  KENTON AT 510 PM EDT
  PERCH LAKE...SIDNAW AT 525 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70
MPH. WINDS THIS HIGH CAN TOPPLE TREES AND POWER LINES AND CAUSE MINOR
STRUCTURAL DAMAGE.

NNNN

JLA/TRH

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:10 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 21, 3:10 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
410 PM EDT SUN JUL 21 2002

...FORECAST QUANDARY IS SEVERE THUNDERSTORM AND HEAVY RAIN POTENTIAL
TONIGHT ACROSS CWA...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM EDT FOR GOGEBIC...
ONTONAGON...HOUGHTON...BARAGA...MARQUETTE...DICKINSON...AND
MENOMINEE COUNTIES...

CURRENTLY...SHORTWAVE ROTATING AROUND LOW PRESSURE OVER FAR NORTHERN
QUEBEC APPROACHING CWA. RIDGE OUT WEST HAS GREAT LAKES REGION UNDER
A NORTHWESTERLY FLOW AT 500MB. STRONG CAP OVER NORTHERN WI HAS
DIRECTED CONVECTION TO FAR WESTERN EDGE OF CWA. HOWEVER...SURFACE
LOW OVER WESTERN QUEBEC WITH FRONT STRETCHING THROUGH MN INTO
CENTRAL PLAINS...WILL HELP BREAK THAT AND BEGIN TO INITIATE
CONVECTION ACROSS CWA EARLY THIS EVENING. SURFACE DEWPOINTS OVER
WESTERN CWA ARE IN THE LOWER TO MIDDLE 70S WITH TEMPS IN THE
80S...AND GREATEST MSAS 3HR PRESSURE CHANGE IS PUSHING INTO WESTERN
PORTION OF CWA.

ETA AND AVN INITIALIZED HGHTS AND UPPER LEVEL WINDS WELL...BUT ETA
DOES NOT SEEM TO HAVE A GOOD HANDLE ON 500MB AND 850MB TEMPS...AND
850MB DEWPOINTS. AVN MATCHES TEMPS AND DEWPOINTS BETTER SUGGESTING
WARM AIR IS FURTHER NORTH-NORTHWEST.

FOR TONIGHT...THREAT OF HEAVY RAIN AND POSSIBLE FLOODING EXISTS BUT
MODELS DIFFER IN LOCATIONS OF QPF OVERNIGHT. LOOKING AT EDGE OF
FRONTOGENESIS SUGGESTS THAT SOUTH AND EASTERN ZONES WILL SEE BRUNT
OF RAINFALL. NOSE OF LOW LEVEL JET AT 850MB...850-700MB
CONVERGENCE...850MB DEWPOINTS...AND LOW TO MID LEVEL LAPSE RATES
FROM AVN ARE ALSO HIGHEST IN THIS REGION. PRECIPITABLE WATER AMOUNTS
OF 2 TO 2.5 INCHES FROM ETA AND AVN ALSO PEAK IN THIS AREA. KMPX
SOUNDING FROM 12Z HAD 1.93 INCHES. QPF AMOUNTS FROM ETA AND AVN SHOW
ABOUT 2 TO 4 INCHES MAY FALL OVERNIGHT WITH THE AVN MORE AGGRESSIVE
AND MORE NORTHERLY IN PLACEMENT. LOWS TONIGHT LOOK TO BE IN THE UPPER
60S TO AROUND 70 AGAIN.

500MB VORT MAX PASSES OVER CWA OVERNIGHT INTO EARLY TOMORROW AND
BOTH ETA AND AVN SHOW SIGNIFICANT DRYING BEHIND FRONT FOR WEST AND
CENTRAL PORTIONS OF CWA BY 12Z MONDAY...AND OVER EASTERN PORTIONS BY
15Z. WITH THE PRESENCE OF RESIDUAL MOISTURE BELOW 850MB BEHIND COLD
FRONT...DAYTIME HEATING MONDAY AFTERNOON WILL LIKELY CAUSE SOME CU
TO DEVELOP...BUT NO PRECIP IS EXPECTED. HIGHS SHOULD REACH THE LOW
70S INLAND...WITH COOLER TEMPS NEAR THE LAKE SUPERIOR SHORELINE.

RIDGE OVER WESTERN CONUS STRENGTHENS SLIGHTLY AND SURFACE HIGH
PRESSURE BUILDS FOR TUESDAY AND WEDNESDAY. DAYTIME HIGHS SHOULD STAY
IN THE LOW 70S...WITH THE COOLER TEMPS AGAIN NEAR THE LAKE SUPERIOR
SHORE UNDER A NORTHERLY FLOW. AN APPROACHING SHORTWAVE UNDER A
NORTHWESTERLY FLOW ALOFT WILL BRING INCREASING CLOUDS LATE WEDNESDAY
NIGHT. SHOWERS WILL SPREAD FROM WEST TO EAST STARTING THURSDAY
AFTERNOON AND SERIES OF SHORTWAVES WILL FOLLOW INTO WEEKEND AS
NORTHWESTERLY FLOW ALOFT CONTINUES.

MRF SHOWS MORE MOISTURE WITH SHORTWAVES ON FRIDAY AND WILL INTRODUCE
A CHANCE OF SHOWERS FOR THAT DAY. WARM FRONT BECOMES STALLED NEAR
CWA SATURDAY NIGHT INTO SUNDAY. ALTHOUGH WEAK UPPER LEVEL RIDGING
ALONG WITH A DECREASE IN LAYER RH EXISTS FOR SUNDAY...LOW CONFIDENCE
IN NCEP ENSEMBLES MAKE IT HARD TO DETERMINE IF SUNDAY WILL BE DRY OR
NOT. GIVEN UPPER AIR PATTERN DO NOT FIND IT OUT OF THE QUESTION TO
RUN A CHANCE OF SHOWERS THROUGH NEXT WEEKEND.

COORD WITH APX AND GRB...THANKS.

.MQT...NONE.

LAROSA

In the hours before

Special weather statement, Jul 21, 9:45 AM CDT, 5 hours 43 minutes before
MIZ006-007-012>014-220900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1045 AM EDT SUN JUL 21 2002

...THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND
CONTINUE TONIGHT ACROSS WESTERN AND CENTRAL UPPER MICHIGAN...

AN OUTFLOW BOUNDARY PRODUCED FROM THIS MORNINGS THUNDERSTORM COMPLEX
IN CONJUNCTION WITH AN APPROACHING AREA OF LOW PRESSURE AND COLD
FRONT WILL INITIATE THUNDERSTORMS ONCE AGAIN LATE THIS AFTERNOON
ACROSS UPPER MICHIGAN. THERE IS A SLIGHT RISK THAT THESE
THUNDERSTORMS WILL BECOME SEVERE. THE MAIN THREAT WOULD BE WINDS IN
EXCESS OF 60 MPH. ANY THUNDERSTORMS WILL ALSO BE CAPABLE OF
PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN.

THE STORMS ARE FORECAST TO DEVELOP AFTER 4 PM EDT IN GOGEBIC AND
ONTONAGON COUNTIES WHERE SUFFICIENT LOW LEVEL MOISTURE...
DESTABILIZATION OF THE ATMOSPHERE...AND SURFACE BOUNDARIES WILL
EXIST. THE STORMS WILL THEN PROPAGATE EASTWARD AT 25 MPH ACROSS THE
REST OF WESTERN AND CENTRAL UPPER MICHIGAN DURING THE LATE AFTERNOON
AND EVENING HOURS.

IN ADDITION TO THE RISK OF SEVERE WEATHER...PARTS OF THE UPPER
PENINSULA RECEIVED OVER 2 INCHES OF RAIN FROM THIS MORNINGS
THUNDERSTORMS...INCLUDING 2.93 INCHES AT MANISTIQUE. ANY ADDITIONAL
RAIN THIS AFTERNOON INTO TONIGHT MAY CAUSE ADDITIONAL FLOODING
CONCERNS ACROSS THESE SATURATED AREAS.

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM EDT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER STATEMENTS AND INFORMATION.

CVKING
Special weather statement, Jul 21, 3:13 PM CDT, 15 minutes before
MIZ002>005-009>011-220200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
413 PM EDT SUN JUL 21 2002

...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR GOGEBIC...ONTONAGON...SOUTHERN HOUGHTON...IRON...DICKINSON...
BARAGA AND MARQUETTE COUNTIES UNTIL 10 PM EDT. THE WATCH AREA
INCLUDES IRONWOOD...ONTONAGON...IRON RIVER...IRON MOUNTAIN...
BARAGA...AND MARQUETTE.

A COLD FRONT APPROACHING FROM THE WEST WILL INTERACT WITH A MOIST
AND UNSTABLE AIRMASS OVER WEST AND CENTRAL UPPER MICHIGAN TO PRODUCE
SEVERE THUNDERSTORMS IN THE WATCH AREA. EXPECT THUNDERSTORMS NEAR
IRONWOOD LATE THIS AFTERNOON TO MOVE EAST NORTHEAST AT  MPH AND REACH
MARQUETTE AND IRON MOUNTAIN BY EARLY EVENING. THE MAIN THREAT FROM
THESE STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...
HEAVY RAIN AND LIGHTNING.

IF SEVERE THUNDERSTORMS APPROACH...MOVE TO THE LOWEST LEVEL OF A
STURDY STRUCTURE. STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER WARNINGS...STATEMENTS...AND INFORMATION.

KC
Special weather statement, Jul 21, 3:15 PM CDT, 13 minutes before
MIZ002>005-009>011-220200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
415 PM EDT SUN JUL 21 2002

...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR GOGEBIC...ONTONAGON...SOUTHERN HOUGHTON...IRON...DICKINSON...
BARAGA AND MARQUETTE COUNTIES UNTIL 10 PM EDT. THE WATCH AREA
INCLUDES IRONWOOD...ONTONAGON...IRON RIVER...IRON MOUNTAIN...
BARAGA...AND MARQUETTE.

A COLD FRONT APPROACHING FROM THE WEST WILL INTERACT WITH A MOIST
AND UNSTABLE AIRMASS OVER WEST AND CENTRAL UPPER MICHIGAN TO PRODUCE
SEVERE THUNDERSTORMS IN THE WATCH AREA. EXPECT THUNDERSTORMS NEAR
IRONWOOD LATE THIS AFTERNOON TO MOVE EAST NORTHEAST AT 35 MPH AND
REACH MARQUETTE AND IRON MOUNTAIN BY EARLY EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...HEAVY RAIN AND LIGHTNING.

IF SEVERE THUNDERSTORMS APPROACH...MOVE TO THE LOWEST LEVEL OF A
STURDY STRUCTURE. STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER WARNINGS...STATEMENTS...AND INFORMATION.

KC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:22 AM CDTSpecial Marine WarningMQT113 min
Jul 21, 3:22 AM CDTSpecial Marine WarningMQT113 min
Jul 21, 3:22 AM CDTSpecial Marine WarningMQT113 min
Jul 21, 3:26 AM CDTSpecial Marine WarningMQT34 min
Jul 21, 3:47 PM CDTSevere Thunderstorm WarningMQTBaraga43 min
Jul 21, 4:26 PM CDTSevere Thunderstorm WarningMQTMarquette64 min
Jul 21, 4:48 PM CDTSpecial Marine WarningMQT57 min
Jul 21, 4:48 PM CDTSpecial Marine WarningMQT57 min
Jul 21, 5:19 PM CDTSevere Thunderstorm WarningMQTAlger56 min
Jul 21, 5:29 PM CDTSevere Thunderstorm WarningMQTMarquette16 min
Jul 21, 5:39 PM CDTSevere Thunderstorm WarningMQTDelta, Menominee66 min
Jul 21, 5:43 PM CDTSpecial Marine WarningMQT62 min
Jul 21, 5:43 PM CDTSpecial Marine WarningMQT62 min
Jul 21, 5:45 PM CDTSpecial Marine WarningMQT60 min
Jul 21, 5:45 PM CDTSpecial Marine WarningMQT60 min
Jul 21, 5:45 PM CDTSpecial Marine WarningMQT60 min
Jul 21, 5:52 PM CDTSevere Thunderstorm WarningMQTSchoolcraft68 min
Jul 21, 6:14 PM CDTSevere Thunderstorm WarningMQTAlger61 min
Jul 21, 6:18 PM CDTSpecial Marine WarningMQT87 min
Jul 21, 6:18 PM CDTSpecial Marine WarningMQT87 min
Jul 21, 6:29 PM CDTSevere Thunderstorm WarningMQTLuce76 min
Jul 21, 6:43 PM CDTSpecial Marine WarningMQT62 min
Jul 21, 6:43 PM CDTSpecial Marine WarningMQT62 min
Jul 21, 6:43 PM CDTSpecial Marine WarningMQT62 min
Jul 21, 6:57 PM CDTSevere Thunderstorm WarningMQTSchoolcraft18 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.